Alert archive / Montana / Wind Advisories in 2018

Wind Advisory 2, NWS Billings, MT

January 17, 2018Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 17, 2018, 3:07 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 17, 2018, 6:00 PM MST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 3:07 AM MST (10:07 UTC)
In effect from
Jan 17, 2018, 6:00 PM MST
Expired
Jan 18, 2018, 11:15 PM MST
In force
29 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WWUS75 KBYZ 171007
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
307 AM MST Wed Jan 17 2018

MTZ065-066-181015-
/O.NEW.KBYZ.WI.Y.0002.180118T0100Z-180119T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
307 AM MST Wed Jan 17 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MST
FRIDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 6 PM this evening to 6 AM MST
Friday. 

* TIMING...Winds will increase this afternoon, becoming strong at
  times tonight through Thursday night. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest winds gusting up to 65 mph at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high 
profile vehicles should use extra caution...particularly along 
portions of Interstate 90 from Springdale to Livingston. Very 
strong cross winds are expected in these areas.

&&

$$

http://weather.gov/Billings
6 follow-up statements
405 
WWUS75 KBYZ 180229
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
729 PM MST Wed Jan 17 2018

MTZ065-066-190230-
/O.CON.KBYZ.WI.Y.0002.000000T0000Z-180119T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
729 PM MST Wed Jan 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY...

* TIMING...Strong southwest winds can be expected through Thursday
  evening. Highest wind gusts will occur late tonight and Thursday
  morning.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston.

&&

$$

http://weather.gov/Billings
199 
WWUS75 KBYZ 180950
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
250 AM MST Thu Jan 18 2018

MTZ065-066-191000-
/O.CON.KBYZ.WI.Y.0002.000000T0000Z-180119T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
250 AM MST Thu Jan 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY...

* TIMING...Strong southwest winds can be expected through late
  tonight.  

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest gusts of 60 to 70 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston.

&&

$$

http://weather.gov/Billings
971 
WWUS75 KBYZ 181655
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
955 AM MST Thu Jan 18 2018

MTZ065-066-191300-
/O.CON.KBYZ.WI.Y.0002.000000T0000Z-180119T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
955 AM MST Thu Jan 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY...

* OBSERVATIONS...Winds have been gusting 60 TO 65 mph across the 
  area.

* TIMING...Strong southwest winds will continue through late
  tonight. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest gusts of 60 to 70 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston.

&&

$$

http://weather.gov/Billings
614 
WWUS75 KBYZ 182226
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
326 PM MST Thu Jan 18 2018

MTZ065-066-191300-
/O.CON.KBYZ.WI.Y.0002.000000T0000Z-180119T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
326 PM MST Thu Jan 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY...

* OBSERVATIONS...Winds have been gusting 60 TO 65 mph across the 
  area. 

* TIMING...Strong southwest winds will continue this evening, then
  decrease overnight. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest gusts of 60 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high
profile vehicles should use extra caution...particularly along
portions of Interstate 90 from Springdale to Livingston.

&&

$$

http://weather.gov/Billings
089 
WWUS75 KBYZ 190248
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
748 PM MST Thu Jan 18 2018

MTZ065-066-191300-
/O.CON.KBYZ.WI.Y.0002.000000T0000Z-180119T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
748 PM MST Thu Jan 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY...

* TIMING...Strong southwest winds will continue this evening, 
  then decrease overnight. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Drivers of high 
profile vehicles should use extra caution...particularly along 
portions of Interstate 90 from Springdale to Livingston.

&&

$$

http://weather.gov/Billings
892 
WWUS75 KBYZ 190615
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1115 PM MST Thu Jan 18 2018

MTZ065-066-190715-
/O.CAN.KBYZ.WI.Y.0002.000000T0000Z-180119T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1115 PM MST Thu Jan 18 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

Winds have decreased and will continue to do so through overnight.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 16, 8:14 PM MST, 6 hours 53 minutes earlier.

Area forecast discussion, Jan 16, 8:14 PM MST, 6 hours 53 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
814 PM MST Tue Jan 16 2018

.UPDATE...
Temperatures which began falling just before sunset in some areas
have steadied out as falling surface pressure over Alberta is
increasing southerly low level flow for most areas. A few very
sheltered valleys may fall a few more degrees but in general most
areas are close to overnight minimum forecasts and do not expect
much more cooling. No updates. borsum

&&

.SHORT TERM...valid for Wed and Thu...

Shallow arctic air making for a difficult temp forecast tonight
and possibly even tomorrow. Most of the western and central areas
have warmed up nicely today, but cold air in eastern valleys has
been more stubborn. However, all progs agree that low level flow
will turn more westerly tonight. So temps in eastern valleys might
slowly rise overnight at some locations rather than cool off.
Western foothills will benefit from weak lee-side troughing and
remain breezy and relatively mild overnight. Many locations should
be much milder tonight.

For Wednesday, short wave moves across Canadian border and helps
scour out remaining cold air in east. Should see nice warming
over the entire CWA. Even milder temps expected on Thursday as
short wave ridge and prefrontal warming take place. Winds will
slowly increase in the foothills. By Wednesday evening, pressure
gradient tightens across foothills. Local tools and guidance
suggest advisory level winds are likely. Future shifts will
monitor a bit longer, but advisory is certainly supported from
what we currently see...from Wednesday evening through Thursday
afternoon, and possibly into Thursday evening. At that point,
Pacific weather system pushes through our region.

Our main concern with this frontal system Thursday night is the
slight chance of some ice pellets./freezing precipitation falling.
Best chance of this is from Billings eastward to the Miles City
vicinity in those river valley locations. The bulk of
precipitation looks to come after the 700mb cold front moves
through early Friday morning, but any lighter precipitation may be
mixed prior to that Thursday night. We will monitor this closely
as even through chance is slight, it would have a large impact on
travel conditions. BT

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Little in the way of changes for the extended forecast period,
with models in reasonably good agreement on overall progressive
pattern.

Pacific SW flow will persist through Friday evening, and combine
with jet divergence to the area as a strong Pacific jet sinks SE
through the region. Fairly good moisture appears to be in place,
with PWATS around a half an inch. So inherited pops look pretty
good. Currently continuing with rain/snow mix much of Friday
afternoon/evening, but there is some concern for freezing rain as
cold air undercuts warm/moist airmass. Will continue to watch
closely, but FZRA potential does not look as favorable as in
previous runs.

Precip will clear the region by Saturday morning, and upper
ridging will build back into the region Saturday night/Sunday
morning. Sunday will see strong and gusty winds develop in and
around Livingston, Nye, and Big Timber, as a strong surface high
moves west to east across Yellowstone National Park. Southeast
winds, with gusts around 60mph are possible Sunday
afternoon/evening. A shortwave will cross the region to flatten
ridge on Sunday night/Monday morning, and give surface high a kick
eastward. This will also bring reinforcing shot of cool air, but
limited chance of precip as atmosphere is relatively dry at this
point.

Upper level flow remains flat through remainder of period,
bringing some downslope low and warming temps, until Tuesday, when
another wave is progged into the region, but timing is an issue
with this wave.

Temperatures will generally be in the 30s through the end of this
week. Friday looks to be the warmest day, with upper 30s in most
locations. Monday and Tuesday will be cooler behind reinforcing
shortwave Monday and cold front Tuesday, with highs in 20s to end
the period. AAG
&&

.AVIATION...

Breezy conditions will continue in and around KLVM, with gusts
around 30kts possible overnight. Winds vc KLVM will vary from W to
NW overnight, becoming SW Wednesday morning. LLWS is possible over
southeast MT late tonight, including at KMLS. VFR conditions are
expected to prevail across the area through the period. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 022/041 029/048 029/038 019/032 015/032 014/025 010/025
    00/U    00/N    55/O    31/B    11/N    22/S    22/S
LVM 026/043 033/049 029/037 015/033 015/034 019/034 016/033
    00/N    01/N    86/O    31/N    22/S    33/S    33/S
HDN 010/039 020/045 024/038 016/034 012/031 010/025 008/026
    00/U    00/B    35/O    31/B    11/B    22/S    22/S
MLS 009/034 020/040 027/037 017/030 011/029 007/018 007/016
    00/U    00/B    33/O    21/B    11/B    12/S    22/S
4BQ 012/040 021/045 027/038 019/034 014/033 011/026 010/023
    00/U    00/B    14/O    21/B    11/B    12/S    22/S
BHK 010/038 020/044 027/040 019/034 011/031 011/021 008/016
    00/U    00/B    13/O    21/B    11/B    12/S    22/S
SHR 015/042 023/048 028/037 018/031 014/033 015/028 012/027
    00/U    00/B    15/O    32/S    11/B    12/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 17, 3:02 AM MST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
302 AM MST Wed Jan 17 2018

MTZ028>042-056>058-063>068-WYZ098-099-171115-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
302 AM MST Wed Jan 17 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

A wind advisory has been issued for the Livingston area and the
Beartooth Foothills for tonight through Friday morning. See the
latest forecast for details.

Otherwise, no hazardous weather is expected at this time.

Nearby

Wind Advisories in Montana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.